Article

Mercury-induced acute generalized exanthematous pustulosis misdiagnosed as a drug-related case.

Department of Dermatology, Fattouma Bourguiba Hospital, Monastir 500, Tunisia.
Contact Dermatitis (Impact Factor: 3.62). 08/2008; 59(1):52-4. DOI: 10.1111/j.1600-0536.2007.01306.x
Source: PubMed
0 Bookmarks
 · 
128 Views
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Background  Acute generalized exanthematous pustulosis (AGEP) is a rare severe pustular reaction pattern with a typical clinical picture.Objectives  To characterize the histopathological features of AGEP in a large series of cases with a validated diagnosis.Methods  A multinational retrospective histopathological study was conducted. It included 102 hospitalized patients (recruited within the EuroSCAR and RegiSCAR studies) with a validated diagnosis of probable or definite AGEP. A systematic description of the histopathological features in AGEP was done based on a standardized grading system.Results  Sub/intracorneal pustules (41%), intraepidermal pustules (20%) or combinations of them (38%) were observed in 102 cases. The pustules were usually large (> 15 keratinocytes) (82% and 89%, respectively) and regularly contained eosinophils (36% and 32%, respectively). Spongiform features were less prominent in the sub/intracorneal pustules compared with the intraepidermal pustules (44% and 95%, respectively). The main epidermal features were necrotic keratinocytes (67%), including incidental segmental necrosis (7%), and spongiosis (80%) with neutrophil exocytosis (77%). The main dermal features were papillary oedema (88%) and mixed superficial (100%), interstitial (93%), and mid/deep-dermal infiltrates (95%) containing neutrophils (100%) and eosinophils (81%). Follicular pustules were also seen (23%), but vasculitis generally was absent. Classical features of plaque-type psoriasis were infrequent and usually mild. No significant differences were observed between a subgroup of 16 cases with and 86 cases without psoriasis.Conclusions  The present histopathological study concerns a large series of cases with a validated diagnosis of AGEP. It provides diagnostic clues in favour of AGEP in patients with a pustular eruption.
    British Journal of Dermatology 08/2010; 163(6):1245 - 1252. · 3.76 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: The purpose of the present review is to update knowledge on acute generalized exanthematous pustulosis (AGEP) in terms of epidemiology, pathogenesis, cause, clinical features, diagnosis, and treatment. AGEP is a rare reaction pattern attributed mainly to drugs. Drug-specific T cells (CD4+ and CD8+) and the production of interleukin-8/CXCL8 play an important role in its pathogenesis. A large-scale case-control study (EuroSCAR study) revealed a broad spectrum of drugs strongly associated with AGEP characterized by different time patterns (latent periods). Recent publications have supported the recognized role of individual drugs in the induction of AGEP and some have reported newly incriminated drugs. Many recent publications on AGEP have used the AGEP validation score (EuroSCAR group criteria) to establish the diagnosis. The value of in-vivo tests (mainly patch tests), in-vitro tests (the lymphocyte transformation test and cytokine release tests), or both for the identification of causative drugs has been demonstrated. Infections do not play a prominent role in the development of AGEP. There is no evidence for the assumption that AGEP is a variant of pustular psoriasis. Unique observations related to AGEP include a marked female predominance, a possible role for seasonality and a causal role for spider bites. A broad spectrum of drugs is associated with AGEP, a T cell-mediated reaction. Genetic susceptibility and the possible role of other risk factors in AGEP should be further evaluated in larger studies of AGEP patients with a validated diagnosis.
    Current Opinion in Allergy and Clinical Immunology 06/2009; 9(4):322-8. · 3.40 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: Acute generalised exanthematous pustulosis (AGEP) is a severe cutaneous adverse reaction and is caused by drugs in >90% of cases. It is rare, with an incidence of 1-5 patients per million per year. The clinical manifestations are characterised by fever and the rapid appearance of disseminated sterile pustules 3-5 days after the commencement of treatment. It is accompanied by marked neutrophilia. Mucous membranes are not typically involved. The drugs conferring the highest risk of AGEP according to the EuroSCAR study are aminopenicillins, pristinamycin, hydroxychloroquine, antibacterial sulphonamides, terbinafine and diltiazem. The pathogenesis of AGEP involves the initial influx of CD8 cytotoxic T-cells resulting in the apoptosis of keratinocytes and formation of vesicles. Then CXCL-8-producing and granulocyte macrophage-colony stimulating factor-producing CD4 cells enter the epidermis, resulting in neutrophil mediated inflammation and the formation of pustules. As a result, the histology reveals intraepidermal, usually subcorneal, pustules and an accompanying neutrophilic and lymphocytic infiltrate. Epicutaneous patch testing may also support the diagnosis by causing a localised pustular reaction 48-96 h after the offending drug is applied. The condition usually resolves by 15 days after the causative drug is withdrawn but oral corticosteroid therapy may be necessary in some individuals. The mortality rate is up to 5% and mostly occurs in elderly people who have significant comorbidities.
    Australasian Journal of Dermatology 05/2012; 53(2):87-92. · 0.98 Impact Factor